Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 10:14 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 10:14 PM CDT (03:14 UTC)
- Expired
- Jun 17, 2020, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:15 PM CDT | TSTM WND DMG | 5 N Lancaster, MN | DECENT SIZE TREE BRANCES DOWN (AT LEAST 3-4 INCHES IN DIAMETER). PUBLIC REPORTER THOUGHT WINDS THAT CAUSED DAMAGE WAS A BIT AFTER 10:15PM, AND THIS MORE OR LESS MATCHES RADAR. |
| Jun 17, 10:55 PM CDT | HAIL 1 | 6 W Greenbush, MN | THIRD OF THREE ROUND OF LARGE HAIL WHICH CAME THROUGH THAT EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS53 KFGF 180314
SVRFGF
MNC069-089-135-180400-
/O.NEW.KFGF.SV.W.0097.200618T0314Z-200618T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1014 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Marshall County in northwestern Minnesota...
Kittson County in northwestern Minnesota...
Western Roseau County in northwestern Minnesota...
* Until 1100 PM CDT.
* At 1014 PM CDT, severe thunderstorms were located along a line
extending from near Northcote to near Karlstad, moving northeast at
50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Lancaster around 1025 PM CDT.
Leo and Greenbush around 1030 PM CDT.
Haug around 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4846 9634 4868 9698 4900 9687 4900 9591
TIME...MOT...LOC 0314Z 204DEG 44KT 4881 9701 4858 9642
HAIL...0.75IN
WIND...70MPH
$$
TG3 follow-up statements
498
WWUS53 KFGF 180337
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1037 PM CDT Wed Jun 17 2020
MNC069-089-135-180400-
/O.CON.KFGF.SV.W.0097.000000T0000Z-200618T0400Z/
Marshall MN-Kittson MN-Roseau MN-
1037 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTH CENTRAL MARSHALL...EASTERN KITTSON AND WESTERN ROSEAU
COUNTIES...
At 1037 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Orleans to Leo, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Leo around 1040 PM CDT.
Haug around 1045 PM CDT.
Pinecreek around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4854 9656 4855 9659 4878 9652 4900 9676
4900 9591 4846 9634
TIME...MOT...LOC 0337Z 209DEG 37KT 4905 9685 4873 9624
HAIL...0.75IN
WIND...60MPH
$$
TG223
WWUS53 KFGF 180350
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Wed Jun 17 2020
MNC089-180359-
/O.CAN.KFGF.SV.W.0097.000000T0000Z-200618T0400Z/
Marshall MN-
1050 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
LAT...LON 4900 9591 4880 9607 4854 9635 4855 9636
4864 9652 4878 9646 4900 9634
TIME...MOT...LOC 0349Z 212DEG 47KT 4869 9635
$$
MNC069-135-180400-
/O.CON.KFGF.SV.W.0097.000000T0000Z-200618T0400Z/
Kittson MN-Roseau MN-
1050 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EAST CENTRAL KITTSON AND WESTERN ROSEAU COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located near Leo, or 28
miles west of Roseau, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Leo and Greenbush around 1055 PM CDT.
Haug around 1105 PM CDT.
Pinecreek around 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9591 4880 9607 4854 9635 4855 9636
4864 9652 4878 9646 4900 9634
TIME...MOT...LOC 0349Z 212DEG 47KT 4869 9635
HAIL...0.75IN
WIND...60MPH
$$
TG347
WWUS53 KFGF 180356
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1056 PM CDT Wed Jun 17 2020
MNC069-135-180405-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-200618T0400Z/
Kittson MN-Roseau MN-
1056 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KITTSON AND
WESTERN ROSEAU COUNTIES WILL EXPIRE AT 1100 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
LAT...LON 4900 9591 4880 9607 4854 9635 4855 9636
4864 9652 4878 9646 4900 9634
TIME...MOT...LOC 0355Z 204DEG 44KT 4874 9632
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:05 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 17, 10:05 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1005 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 938 PM CDT Wed Jun 17 2020 Scattered severe storms with primarily wind damage continue across portions of the area this evening. Activity is expected to continue into the overnight as 45kt llj continues to fuel storms. Overall severe threat should slowly decrease into the overnight with activity spreading into the southern valley and west central MN. UPDATE Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 17 2020 Thunderstorms expected over the next 6 to 8 hours for the all but BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some TS activity in the 4 to 8Z time frame. LLWS expected at BJI as winds decouple this evening. In the wake of the convection some MVFR CIGs will be possible towards morning with VFR and westerly winds expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 17, 8:53 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 7 W GREENBUSH 48.70N 96.34W
06/17/2020 M60 MPH Roseau MN MESONET
&&
JKAISERLocal storm report, Jun 17, 9:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
904 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST CROOKSTON 47.77N 96.61W
06/17/2020 M62 MPH POLK MN AWOS
&&
JKAISERLocal storm report, Jun 17, 9:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST 4 NE FOX 48.88N 95.84W
06/17/2020 M66 MPH Roseau MN MESONET
&&
JKAISERLocal storm report, Jun 17, 9:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 W BROCKET 48.21N 98.40W
06/17/2020 E2.00 INCH Ramsey ND BROADCAST MEDIA
RELAYED PHOTO ON SOCIAL MEDIA
0643 PM HAIL 6 NNW MICHIGAN 48.11N 98.17W
06/17/2020 E1.75 INCH Nelson ND BROADCAST MEDIA
RELAYED PHOTO ON SOCIAL MEDIA
&&
JKAISERLocal storm report, Jun 17, 9:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 5 ESE MAYVILLE 47.47N 97.23W
06/17/2020 Traill ND PUBLIC
MPING REPORT WITH 3 INCH TREE LIMBS BROKEN. POWER POLES
BROKEN.
&&
JKAISERLocal storm report, Jun 17, 9:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND DMG GREENBUSH 48.70N 96.18W
06/17/2020 ROSEAU MN PUBLIC
TREE DAMAGE RELAYED VIA SOCIAL MEDIA PHOTO.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Kittson | 51 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 47 min |
| Jun 17, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jun 17, 8:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 49 min |
| Jun 17, 8:29 PM CDT | Special Weather Statement | FGF | Marshall | 61 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Norman, Pennington, Polk, Red Lake, Roseau | 66 min |
| Jun 17, 8:48 PM CDT | Tornado Warning | FGF | Marshall | 27 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 39 min |
| Jun 17, 9:02 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 43 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 62 min |
| Jun 17, 9:13 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 16 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 56 min |
| Jun 17, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 62 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 63 min |
| Jun 17, 10:58 PM CDT | Special Weather Statement | FGF | Roseau | 47 min |
| Jun 17, 11:41 PM CDT | Special Weather Statement | FGF | Marshall, Roseau | 49 min |
| Jun 18, 12:32 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 58 min |
| Jun 18, 1:10 AM CDT | Areal Flood Advisory | FGF | Marshall, Roseau | 8 hr |
| Jun 18, 3:24 AM CDT | Special Weather Statement | FGF | Polk | 51 min |
| Jun 18, 7:21 AM CDT | River Flood Warning | FGF | Kittson | 9 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.